Georgia, 2006

Damaging Winds in Georgia, July 21 to 22, 2006

July 21 to 22, 2006 · NWS CAE · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 21, 1:58 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 21, 1:58 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI JUL 21 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

VISIBLE SATELLITE CURRENTLY SHOWING CU FIELD DEVELOPING WITH SOME
ENHANCED DEVELOPMENT ALONG THE SEA BREEZE ALONG THE COASTAL PLAIN
AND ACROSS CENTRAL GEORGIA...WHERE THERE IS SOME SURFACE
CONVERGENCE. WATER VAPOR IMAGERY SHOWS AN MCV PUSHING THROUGH
NORTHERN TENNESSEE AT THIS TIME WHICH MAY HELP TO TRIGGER
CONVECTIVE DEVELOPMENT ALONG THE MOUNTAINS WHICH COULD PUSH INTO
THE MIDLANDS LATER THIS EVENING.

WILL CARRY LOW CHANCE POPS THIS AFTERNOON AND EVENING AS SOME
SCATTERED CONVECTION IS EXPECTED WITH MODERATE INSTABILITY IN
PLACE. AN UPPER TROUGH MOVING ACROSS THE MIDWEST THIS AFTERNOON
WILL AMPLIFY AS IT PUSHES EAST ON SATURDAY. AN ASSOCIATED FRONTAL
BOUNDARY WILL PUSH INTO THE APPALACHIANS SATURDAY AFTERNOON BEFORE
SLOWING DOWN AS THE UPPER TROUGH BECOMES AMPLIFIED OVER THE
EASTERN OHIO VALLEY. WILL CARRY HIGH CHANCE POPS ACROSS THE AREA
ON SATURDAY WITH LOW LIKELY POPS ACROSS FAR NORTHERN CWA. CONTINUE
THE MID TO HIGH CHANCE POPS SATURDAY NIGHT AS FRONTAL BOUNDARY
SLIDES INTO THE FORECAST AREA WITH SOME UPPER SUPPORT. BEST
CHANCES APPEAR TO BE SUNDAY AS THE FRONT IS NEARBY AND SOME WEAK
SUPPORT OVER AREA IN SOUTHERN PORTION OF RIGHT ENTRANCE REGION OF
UPPER JET...COMBINED WITH SOME DAYTIME HEATING. WILL CARRY LIKELY
POPS ALONG AND EAST OF A CAE TO HFF LINE.

THE UPPER FLOW BECOMES MORE ZONAL FOR THE BEGINNING OF NEXT
WEEK...HOWEVER THE SURFACE BOUNDARY WILL REMAIN NEARBY...SO HAVE
KEPT CHANCE POPS FOR MONDAY INTO MONDAY NIGHT. TEMPERATURES DURING
THE PERIOD WILL REMAIN AT OR BELOW NORMAL.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

SOME WEAK TROUGHING REMAINS OVER THE MISSISSIPPI VALLEY EARLY IN
THE EXTENDED WHICH WILL PROVIDE DEEP SOUTHWESTERLY FLOW ALONG WITH
SOUTH TO SOUTHEASTERLY FLOW AT THE SURFACE IN RESPONSE TO THE
STRENGTHENING BERMUDA HIGH. HEIGHTS BEGIN TO BUILD TOWARD THE END
OF THE WEEK BUT DEEP MOISTURE WILL REMAIN IN PLACE AND THE CHANCES
FOR DIURNALLY INDUCED CONVECTION WILL BE PRESENT MUCH OF NEXT
WEEK. TEMPERATURES WILL REMAIN IN THE LOW TO MID 90S DURING THE
DAY AND 70S AT NIGHT.

&&

.AVIATION...

SCATTERED THUNDERSTORMS EXPECTED LATE AFTERNOON THROUGH EVENING
HOURS. BROKEN STRATO-CU/ALTOCUMULUS OVERNIGHT AS LOW TO MID LEVEL
MOISTURE INCREASES. LOW LEVEL JET SHOULD LIMIT FOG DEVELOPMENT. VFR
CONDITIONS FORECAST.

&&

.PREVIOUS DISCUSSION...
(ISSUED 237 AM EDT FRI JUL 21 2006)

SHORT TERM (TODAY THROUGH SUNDAY NIGHT)...

UPPER RIDGE CENTERED OVER THE WESTERN US...WITH RIDGE AXIS
EXTENDING EASTWARD INTO THE SE US. RELATIVELY LITTLE CHANGE
ANTICIPATED FOR OUR FORECAST AREA (FA) FOR TODAY. A SLIGHT
INCREASE IN ATMOSPHERIC MOISTURE MAY LEAD TO SLIGHTLY MORE
CONVECTIVE COVERAGE. 00Z GFS DID NOT APPEAR TO HAVE AS GOOD AN
INITIALIZATION ON PRECIPITABLE WATER VALUES AS DID THE NAM/WRF.
MODEL FORECAST TEMPS NOT QUITE AS HOT TODAY...THOUGH MID AFTERNOON
DEWPOINTS MAY BE A TAD HIGHER. NOT EXPECTING HEAT INDEX VALUES TO
REACH ADVISORY CRITERIA. THE RIDGE WEST/TROUGH EAST UPPER PATTERN
TO AMPLIFY FOR SAT/SUN...THOUGH MAIN UPPER ENERGY TO STAY TO OUR
NORTH. LATEST MODEL RUNS A LITTLE SLOWER IN BRINGING A FRONT DOWN
INTO THE REGION LATE SATURDAY. REGARDLESS...SIGNIFICANT INCREASE
IN ATMOSPHERIC MOISTURE WILL LEAD TO INCREASED POPS FOR SAT.
FRONTAL BOUNDARY APPEARS TO STALL OVER THE FA FOR SUNDAY.

LONG TERM (MONDAY THROUGH THURSDAY)...

MADE NO CHANGES. FRONTAL BOUNDARY MAY STILL BE STALLED OVER THE
REGION MONDAY...THEN PERHAPS WASH OUT OR LIFT NORTH BY TUE. LATEST
MODELS APPEARTO KEEP A LITTLE TROFINESS OVER THE EAST/MISS
VALLEY...WHILE SUPRESSING THE BERMUDA RIDGE A LITTLE FARTHER SOUTH
THAN PREVIOUS RUNS.

AVIATION...

GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY
HIGH PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE
ASSOCIATED WITH THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT
AGS AND OGB AGAIN EARLY THIS MORNING. THE AFTERNOON AND EVENING
THUNDERSTORM CHANCE APPEARS TOO LOW TO FORECAST AT THE TERMINALS
AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/AWP
Hazardous weather outlook, Jul 21, 4:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT FRI JUL 21 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW
HEAT ADVISORY CRITERIA. THUNDERSTORMS WILL BE SCATTERED THIS
AFTERNOON AND EVENING. A WIND GUST NEAR 60 MPH COULD POSSIBLY
OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED.
THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Columbia radar (KCAE), 119 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 21, 4:00 PM EST
Where
Columbia County, Appling
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.550, -82.317

Sheriff reported a couple of trees down on Ray Owen Road.

Thunderstorm Wind, Richmond

When
July 22, 3:00 PM EST
Where
Richmond County, Ft Gordon
Measured
55 kt (63 mph) estimated gust
Reported by
OTHER FEDERAL AGENCY
Coordinates
33.383, -82.133

Security Police reported large limbs and powerlines down.

Thunderstorm Wind, Burke

When
July 22, 4:38 PM EST
Where
Burke County, Girard
Measured
55 kt (63 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
33.033, -81.717

Highway Dept. reported a couple of trees down on Claxton road near Girard.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511497, 5511498, 5511499.